Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 92, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 1996, 4:47 PM EDT for Volusia County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1996, 4:47 PM EDT (20:47 UTC)
- Expired
- Jul 6, 1996, 5:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 062048 SVRMLB FLC127-062145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 447 PM EDT SAT JUL 6 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AT 445 PM...RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF DELAND OR ABOUT 10 MILES SOUTHWEST OF DAYTONA BEACH. THE STORM WAS MOVING EAST NORTHEAST AT 20 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LASCODY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:28 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 6, 2:28 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 228 PM EDT SAT JUL 6 1996 CONVECTION ACROSS THE FORECAST AREA JUST STARTING TO GET GOING. OUTFLOWS NORTH OF THE REGION SHOULD HELP PROPAGATE SCATTERED/NUMEROUS TSTORMS INTO NORTHERN SECTIONS...POSSIBLY LASTING UNTIL AROUND MIDNIGHT. ELSEWHERE...COMBINATION OF OUTFLOWS FROM SOME DEVELOPING WEST COAST CONVECTION AND SEA/LAKE BREEZES SHOULD HELP TO KEEP SCATTERED ACTIVITY GOING INTO THE EARLY EVENING HOURS. MODELS SHIFT UPPER TROUGH OUT OF THE SOUTHEAST PART OF THE COUNTRY DURING SUNDAY AND BEGIN TO DEVELOP A MORE NORTHWEST COMPONENT ALOFT. APPEARS THAT LOWER PRECIPITABLE WATER VALUES ALREADY AFFECTING SOUTHERN PARTS OF THE STATE AND EXPECT AS RIDGE AXIS BUILDS NORTHWARD...FORECAST AREA WILL SEE SOME DRYING. LOW LEVELS WILL CONTINUE TO BE VERY MOIST...SO FAVOR SLIGHTLY HIGHER FAN POPS. RAIN CHANCES PROBABLY A LITTLE HIGHER NORTH PART OF THE FORECAST AREA SUNDAY. LASCODY
In the hours before
Special weather statement, Jul 6, 11:18 AM EDT, 5 hours 29 minutes before
FLZ041-044>047-053-054-058-059-064-501-061730- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1118 AM EDT SAT JUL 6 1996 ...SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING EXPECTED OVER EAST CENTRAL FLORIDA THIS AFTERNOON... A RIDGE OF HIGH PRESSURE SOUTH OF THE AREA CONTINUED TO PRODUCE A DEEP LAYER OF MOIST WEST TO SOUTHWESTERLY WINDS FROM THE CENTRAL GULF OF MEXICO. CONSIDERABLE MID/HIGH LEVEL CLOUDINESS HAS RESULTED... WHICH WILL LIMIT THE AMOUNT OF SUNSHINE ACROSS THE AREA. HOWEVER... ENOUGH HEATING SHOULD OCCUR TO TRIGGER SCATTERED STRONG THUNDERSTORMS BY MID AFTERNOON. THE GREATEST WEATHER THREAT TO PEOPLE IN CENTRAL FLORIDA WILL BE LIGHTNING. NUMEROUS PEOPLE HAVE BEEN INJURED OR KILLED BY LIGHTNING IN FLORIDA IN THE PAST FEW DAYS. LIMIT YOUR EXPOSURE BY REMAINING INDOORS OR IN A CAR IF THERE IS LIGHTNING IN YOUR AREA. IF YOU ARE CAUGHT IN A SUDDEN THUNDERSTORM...DO NOT TAKE REFUGE UNDER A TREE. MARINE OUTLOOK...SCATTERED THUNDERSTORMS THAT FORM OVER LAND AREAS ARE EXPECTED TO MOVE OFFSHORE THROUGH THE EVENING HOURS. A FEW STORMS WILL PRODUCE WINDS IN EXCESS OF 40 KNOTS...HEAVY DOWNPOURS AND DANGEROUS CLOUD TO WATER LIGHTING. STORMS WILL BE MOVING QUITE FAST FOR JULY...EAST NORTHEAST AT 25 KNOTS...SO BOATERS SHOULD ALLOW AMPLE TIME TO RETURN TO PORT. LASCODY
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.